A Caltech Library Service

Vectorial nonparaxial propagation equation in the presence of a tensorial refractive-index perturbation

Ciattoni, Alessandro and Di Porto, Paolo and Crosignani, Bruno and Yariv, Amnon (2000) Vectorial nonparaxial propagation equation in the presence of a tensorial refractive-index perturbation. Journal of the Optical Society of America B, 17 (5). pp. 809-819. ISSN 0740-3224.

See Usage Policy.


Use this Persistent URL to link to this item:


The standard scalar paraxial parabolic (FockLeontovich) propagation equation is generalized to include all-order nonparaxial corrections in the significant case of a tensorial refractive-index perturbation on a homogeneous isotropic background. In the resultant equation, each higher-order nonparaxial term (associated with diffraction in homogeneous space and scaling as the ratio between beam waist and diffraction length) possesses a counterpart (associated with the refractive-index perturbation) that allows one to preserve the vectorial nature of the problem (∇∇· E ≠ 0). The tensorial character of the refractive-index variation is shown to play a particularly relevant role whenever the tensor elements δnxz and δnyz (z is the propagation direction) are not negligible. For this case, an application to elasto-optically induced optical activity and to nonlinear propagation in the presence of the optical Kerr effect is presented.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© Copyright 2000 Optical Society of America. Received August 5, 1999; revised manuscript received December 21, 1999.
Issue or Number:5
Record Number:CaltechAUTHORS:CIAjosab00
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:7510
Deposited By: Archive Administrator
Deposited On:28 Feb 2007
Last Modified:02 Oct 2019 23:42

Repository Staff Only: item control page